Minnesota, 2024

Hail and Damaging Winds in Minnesota, June 12, 2024

June 12, 2024 · NWS MPX · 29 events in 16 counties and zones

A cold front associated with low pressure proceeded through MN on June 12th. Early morning warm advection helped to spawn storms in the morning and midday hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A cold front associated with low pressure proceeded through MN on June 12th. Early morning warm advection helped to spawn storms in the morning and midday hours. Instability increased across western MN during the afternoon to values between 2000 to 3000 J/kg, with shear between 40-50 kts. Scattered thunderstorms began to develop across western MN and move east. Across central MN, storms mainly produced damaging wind gusts, large hail, and heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 12, 5:24 AM CST, 3 minutes earlier. Its key messages:

  • Warm and muggy today with strong to severe thunderstorms expected. Large hail, damaging winds and a few tornadoes are possible.
  • Seasonable temperatures and dry weather are expected to end the week with rain returning Saturday through early Sunday.
  • Chances for precipitation along with warmer temperatures will persist through early next week.
Area forecast discussion, Jun 12, 5:24 AM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
624 AM CDT Wed Jun 12 2024

.KEY MESSAGES...

- Warm and muggy today with strong to severe thunderstorms
  expected. Large hail, damaging winds and a few tornadoes are
  possible.

- Seasonable temperatures and dry weather are expected to end
  the week with rain returning Saturday through early Sunday.

- Chances for precipitation along with warmer temperatures will
  persist through early next week.

&&

.DISCUSSION...
Issued at 235 AM CDT Wed Jun 12 2024

Surface analysis early this morning shows a departed cold front
over central WI snaking SW over southern IA, high pressure
briefly sitting behind the front over northwest IA and southeast
SD, and a second cold front emanating from a low pressure
center over southern Saskatchewan province and extending SW over
MT/IA. It is this second cold front that will be the focus for
anticipated convection across portions of the WFO MPX coverage
area today and tonight. Aloft, a rather lengthy zonal pattern,
and a fast one at that, is present from the Bacon all the way to
the Great Lakes over the northern tier states. While there are
some minor buckles in the flow from H85 all the way up to H5,
the prevailing west-to-east flow will aid in producing speed
shear across a broad area of the Upper Midwest. To be specific,
H5 flow is nearly 60kt over MN, while low level flow is
generally from the S and SSW, aiding in advecting higher
moisture content into the region

As the front approaches from the west, lapse rates will become
much steeper, ranging 7-8 C/km per model soundings. In
addition, a highly unstable airmass will also be present in
advance of the front with MLCAPE values likely around 2000 J/kg,
potentially as high as 3000 J/kg. Model soundings, particularly
for this afternoon, show strong winds veering with height,
which is a good indicator of supercell potential. These factors
with the steep lapse rates indicate a strong potential for large
hail.

So, with multiple severe weather indices showing the strong
potential for severe weather, the questions now are: when and
where. And this is where different CAMs have different ideas
for such. The main consensus this morning looks to be a pre-dawn
cluster of storms over southeastern ND that will move into
west-central MN around 12z then continue spreading SE over
southern MN through midday. Models had previously shown a second
round of convection not too far behind the initial, but that
idea looks to have less support at this time. Once the morning
Cc pushes through, residual cloud cover with plenty of
convective energy having been used, there may not be enough time
for recovery to occur later in the day in southern MN due to
sufficient mid-to-late day capping. However, northern MN looks
to have less such capping and is also in closer proximity to the
low pressure center. Thus, with the better prolonged period of
convection expected, the addition of an Enhanced Risk over
northern MN makes sense, as is the greater possibility of any
tornadic storms. As the storms develop, the hazard mode will
transition from one of hail to one of wind gusts, especially the
more they can propagate east and maintain themselves. Of
course, there are outliers to this which diminish the incoming
cluster and instead focus on a cluster near-north of I-94 in MN
which drives SE mid to- late afternoon. This complication in
timing/location is the main reason of holding back the severe
risk to a Slight while points north have been upgraded to
Enhanced.

The cold front will sweep across MN/WI tonight through sunrise
Thursday, followed by a broad area of high pressure from
southwest Canada spreading ESE into the Upper Midwest. This
will promote cooler, drier and clearing conditions for Thursday-
Friday.

The focus then turns to the weekend as a conglomerate areas of
small low pressure centers over WY/CO undergoes cyclogenesis
into a primary low over the Northern Plains. Impressive moisture
advection is again expected across the Upper Midwest in advance
of this next system, such that PWATs exceed 1.50", possibly
near 1.75". The slow progress of the frontal system across the
area along with only modest instability will make for plenty of
rainfall across the region Saturday into Saturday night. QPF for
much of the WFO MPX coverage area will exceed 1", with south-
central MN possibly looking at over 2". The warm front of this
system is expected to snap northeast, placing central-southern
MN and western WI within its warm sector. Thus, another
warm/humid day is expected on Sunday but with lower
precipitation chances. The weak frontal boundary is expected to
stall out over the Northern Plains and Upper Midwest while
several weak shortwaves drift across the region, keeping chances
for rain in the forecast through early next week.

&&

.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 610 AM CDT Wed Jun 12 2024

Short-term models appear to hone in on two distinct rounds of
CB/TS: one in the roughly 14z-18z timeframe, which is of higher
confidence, and a second in the roughly 00z-06z timeframe, which
is of lesser confidence. Still, these two periods look to have
the best chances of convection reaching and impacting all
terminals. Have currently advertised MVFR conditions but IFR
certainly cannot be ruled out, particularly for visibility.
Otherwise, a mixture of mid- and upper-level decks can be
expected throughout this duration with occasional ceilings.
Winds will be mainly southerly, varying a bit to the west and
east at times, with peak speeds near 15G20kts.

KMSP...Best timing for the initial swath of convection looks to
be 14z-18z. Likely will not last that entire 4hr window but
wanted to advertise some wiggle room in there in case the precip
lasts a bit longer given the 14z arrival time. Next batch looks
to come around 00z, or potentially as late as 03z. That next
batch, while of lower confidence, will have the better chance of
severe thunderstorms.

/OUTLOOK FOR KMSP/
FRI...VFR. Wind VRBL at 5 kts.
SAT...RA/TSRA/MVFR likely, IFR possible. Wind SE 10-15 kts.
SUN...Mainly VFR. Slight chc TSRA/MVFR. Wind SW 10-15 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...JPC
AVIATION...JPC
Hazardous weather outlook, Jun 12, 5:11 AM CST, 16 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
611 AM CDT Wed Jun 12 2024

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
130800-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
611 AM CDT Wed Jun 12 2024

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

Thunderstorms will move across the area this morning into the
early afternoon. Some storms may be severe, with large hail and
damaging winds possible.

Another round of thunderstorms is possible across parts of the
area this afternoon into tonight. If storms do occur, they would
likely be severe with large hail, damaging wind, and tornadoes
possible. Exact timing and location of storms is still uncertain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Flooding along area rivers will hold steady or steadily fall over
the next few days. Rain from upcoming events could prolong
crests.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed at times through tonight.

The radar

The Sioux Falls radar (KFSD), 164 km away, was scanning. The volume nearest the first event began at 11:26 UTC.

Open the radar archive at this moment

Event by event

16 hail, 13 thunderstorm wind. Local standard time, as filed.

Hail, Lac Qui Parle

When
June 12, 5:27 AM CST
Where
Lac Qui Parle County, 0.85 mi SE of Madison
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
45.010, -96.190

The hail measurement was provided by a broadcast meteorologist. Time estimated via radar.

Hail, Chippewa

When
June 12, 5:46 AM CST
Where
Chippewa County, 2.93 mi NNW of Watson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.060, -95.840

The spotter also reported wind gusts up to 45 mph.

Hail, Kandiyohi

When
June 12, 8:45 AM CST
Where
Kandiyohi County, 0.85 mi SE of Blomkest
Measured
1.25 in hail
Reported by
Public
Coordinates
44.940, -95.020

The hail was reported at Concorde Bank.

Thunderstorm Wind, Faribault

When
June 12, 11:46 AM CST
Where
Faribault County, 1.51 mi E of Walters
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.604, -93.650

Several trees were knocked down or broken.

Thunderstorm Wind, Freeborn

When
June 12, 11:48 AM CST
Where
Freeborn County, 5.2 mi WSW of Conger
Measured
69 kt (79 mph) measured gust
Reported by
Trained Spotter
Coordinates
43.594, -93.628

The deck of a house was damaged. A grill was blown off the deck. A shed was also damaged. A home weather station measured 79 mph. A lean-to was also torn off a horse barn at the neighboring farm.

Thunderstorm Wind, Freeborn

When
June 12, 12:00 PM CST to 12:05 PM CST
Where
Freeborn County, 0.85 mi SE of Twin Lakes
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
43.560, -93.420

There was a photo of a downed tree in Twin Lakes. Time estimated via radar.

Hail, Todd

When
June 12, 4:30 PM CST
Where
Todd County, 3.94 mi WSW of Clarissa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.100, -95.020

Hail, Todd

When
June 12, 4:30 PM CST
Where
Todd County, 4.17 mi N of Clotho
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
46.080, -95.040

Hail, Douglas

When
June 12, 5:00 PM CST
Where
Douglas County, 1.2 mi NW of (Axn)chndlr Fld Alxn
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
45.881, -95.419

Hail, Douglas

When
June 12, 5:04 PM CST
Where
Douglas County, 0.48 mi W of Alexandria
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
45.880, -95.390

Hail, Douglas

When
June 12, 5:07 PM CST
Where
Douglas County, 2.5 mi WSW of Nelson
Measured
1 in hail
Reported by
Public
Coordinates
45.870, -95.320

Thunderstorm Wind, Todd

When
June 12, 5:45 PM CST
Where
Todd County, 0.48 mi E of Burtrum
Measured
56 kt (64 mph) estimated gust
Reported by
AWSS
Coordinates
45.870, -94.690

Multiple trees were down within town.

Thunderstorm Wind, Morrison

When
June 12, 5:52 PM CST
Where
Morrison County, 4.3 mi N of Upsala
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.861, -94.596

Several trees were toppled onto power lines.

Thunderstorm Wind, Morrison

When
June 12, 5:54 PM CST
Where
Morrison County, 2.42 mi NNW of Upsala
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.833, -94.599

A tree was downed along the road.

Thunderstorm Wind, Stearns

When
June 12, 6:02 PM CST to 6:03 PM CST
Where
Stearns County, 1.61 mi NNE of St Anthony to 2.22 mi NE of St Anthony
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.702, -94.609

Two to three dozen trees, some of which were 50 feet tall, were broken or uprooted. They were scattered across an area north and northeast of St. Anthony.

Thunderstorm Wind, Stearns

When
June 12, 6:18 PM CST
Where
Stearns County, 3.59 mi SSW of St Stephen
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.650, -94.290

Many trees were down. A machine shed was blown across the road and destroyed. Time estimated via radar.

Thunderstorm Wind, Stearns

When
June 12, 6:25 PM CST
Where
Stearns County, 2.38 mi SW of Sartell
Measured
53 kt (61 mph) measured gust
Reported by
Storm Chaser
Coordinates
45.600, -94.240

Thunderstorm Wind, Stearns

When
June 12, 6:30 PM CST
Where
Stearns County, 0.48 mi W of Sartell
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
45.620, -94.210

Large branches were down in Sartell.

Thunderstorm Wind, Benton

When
June 12, 6:35 PM CST
Where
Benton County, 0.84 mi SE of Sauk Rapids
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
45.590, -94.160

Large tree limbs were broken.

Thunderstorm Wind, Benton

When
June 12, 6:40 PM CST
Where
Benton County, 0.48 mi E of Ronneby
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
45.680, -93.870

A tree was downed.

Hail, Benton

When
June 12, 7:30 PM CST
Where
Benton County, 4.15 mi S of Popple Creek
Measured
0.75 in hail
Reported by
Social Media
Coordinates
45.610, -94.030

A photo showed penny sized hail near the intersection of 30th St NE and Hwy 23.

Hail, Sherburne

When
June 12, 8:05 PM CST
Where
Sherburne County, 0.84 mi SW of Zimmerman
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
45.440, -93.590

Hail, Anoka

When
June 12, 8:20 PM CST
Where
Anoka County, 1.41 mi W of St Francis
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
45.399, -93.399

Hail, Anoka

When
June 12, 8:49 PM CST
Where
Anoka County, 0.69 mi N of Andover
Measured
1 in hail
Reported by
Public
Coordinates
45.240, -93.300

Hail, Sherburne

When
June 12, 9:14 PM CST
Where
Sherburne County, 1.46 mi E of Big Lake
Measured
1.25 in hail
Reported by
Public
Coordinates
45.330, -93.740

Hail, Hennepin

When
June 12, 9:50 PM CST
Where
Hennepin County, 2.93 mi W of Hopkins
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.930, -93.460

Hail, Washington

When
June 12, 10:00 PM CST
Where
Washington County, 2.08 mi ENE of St Paul Park
Measured
1 in hail
Reported by
Public
Coordinates
44.860, -92.950

Hail, Renville

When
June 12, 10:17 PM CST
Where
Renville County, 2.81 mi S of Olivia Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
44.730, -95.010

Thunderstorm Wind, Carver

When
June 12, 10:59 PM CST
Where
Carver County, 1.2 mi NW of Mayer
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
44.890, -93.890

A three to four foot diameter tree was uprooted with numerous large branches snapped.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2024Every state in 2024This day in weather historyWarnings in Minnesota, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199180, 1199181, 1199182, 1208139, 1208140, 1199395, 1199183, 1199184, 1199185, 1199187, 1199186, 1199397, 1208143, 1208145, 1199398, 1199400, 1199401, 1199402, 1199403, 1199404, 1199188, 1199190, 1199198, 1199199, 1199200, 1199201, 1199202, 1199203, 1199405.